Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 65, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Aug 9, 2021, 4:52 PM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2021, 4:52 PM EDT (20:52 UTC)
- Expired
- Aug 10, 2021, 1:56 AM EDT
- In force
- 9 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
064 WHUS73 KGRR 092052 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 452 PM EDT Mon Aug 9 2021 LMZ846>848-100600- /O.NEW.KGRR.SC.Y.0065.210809T2052Z-210810T0600Z/ Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 452 PM EDT Mon Aug 9 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY... * WHAT...South winds 10 to 20 knots with gusts up to 30 knots and waves 2 to 5 feet. * WHERE...Holland to Pentwater. * WHEN...Until 2 AM EDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Areas of stronger winds both within and outside of scattered showers or thunderstorms this evening may become hazardous to small craft. These winds may also build up higher waves in some locations which would also be a hazard to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
051 WHUS73 KGRR 100248 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1048 PM EDT Mon Aug 9 2021 LMZ846>848-100600- /O.CON.KGRR.SC.Y.0065.000000T0000Z-210810T0600Z/ Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 1048 PM EDT Mon Aug 9 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT TUESDAY... * WHAT...South winds 10 to 20 knots with gusts up to 30 knots and waves 2 to 5 feet. * WHERE...Holland to Pentwater. * WHEN...Until 2 AM EDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Areas of stronger winds both within and outside of scattered showers or thunderstorms this evening may become hazardous to small craft. These winds may also build up higher waves in some locations which would also be a hazard to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
051 WHUS73 KGRR 100556 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 156 AM EDT Tue Aug 10 2021 LMZ846>848-100700- /O.CAN.KGRR.SC.Y.0065.000000T0000Z-210810T0600Z/ Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 156 AM EDT Tue Aug 10 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... The higher winds and waves from earlier have diminished. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 9, 3:36 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 9, 3:36 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 336 PM EDT Mon Aug 9 2021 LATEST UPDATE... Synopsis/Discussion/Marine .SYNOPSIS... Issued at 335 PM EDT Mon Aug 9 2021 - Heavy Rain Threat Tonight / Severe storms possible - Quiet Tuesday during the day/ storms at night - Storms Wednesday into Thursday with cold front - Cooler over the weekend then warmer again && .DISCUSSION...(This evening through next Monday) Issued at 335 PM EDT Mon Aug 9 2021 - Heavy Rain Threat Tonight / Severe storms possible Not much change from what I wrote around 11 am this morning. The upper trough with associated surface low has southwest Michigan in the warm advection part of the system this afternoon. This has brought showers with locally heavy rain (1.1 inches from a mesonet near Fremont) with it. Winds have gusted to between 30 and 35 mph from some of the storms. This part of the event should be ending around sunset. Then we get the second part of the event. That is where the upper jet coming into the base of the upper trough this evening. That will spark more convection that will move into our area. The severe weather threat remains mostly over our southwest CWA where we have decent deep layer shear in combination with fairly high mixed layer cape. The NAM has around 800 j/kg of 0-3km cape in the 9 pm to midnight time frame, west of US-131 and south of I-96. Also the low level jet really ramps up this evening increasing to nearly 40 knots by midnight, centered near South Bend. That puts most of southwest Michigan in the speed convergence area of the low level jet. That in combination will all those other features will lead to strong thunderstorms with gusty winds. Meanwhile farther north, that is where I expect the more persistent showers to happen. That will lead to a large area with 2 to 4 inches of rain (Mason, Lake, Oceana and Newaygo Counties) this evening. All of this moves out of the area after midnight. The eastern CWA will have showers and isolated thunderstorms as what remains of the convection as it moves east and weakens. - Quiet Tuesday during the day/ storms at night Tomorrow should be quiet weather wise. There could be some lingering light rain showers into mid morning as the upper wave moves out of the area. Any showers tomorrow morning should be light. By late morning or early afternoon we get shortwave ridging at mid levels and surface ridging under that. That will bring sunshine and hot temperatures. However it is not expected to get hot and humid enough to warrant a heat advisory. - Storms Wednesday into Thursday with cold front As the large upper low digs southward into the northern midwest that brings a jet segment through the base of northern stream trough Tuesday night, which puts southwest Michigan in the jet right quad of the jet entrance region. That in combination with some deep layer shear and MU cape near 2000 j/kg over our southern CWA strong storms are possible. However this are many questions as to how this jet feature will present itself and how the ongoing convection interacts with it. So for now we will go with the idea of strong thunderstorms are possible but they would likely be during the early morning hours of Wednesday. There will be several trailing shortwaves in the flow before the cold front comes through during the day on Thursday. Thus showers and thunderstorms are possible till the front comes through. Actually even after the front comes through there are more shortwaves that could result in frontal waves and we may even see showers into Friday morning. - Cooler over the weekend then warmer again Finally the cold air becomes more entrenched in our are over the weekend. However the polar jet core stays north of Michigan so we do not get into the deeper cold air. That should result in lower dew points, cooler tempeatures an not to many clouds. After that it looks like another upper ridge will try to move back into the area by early in the following week. This pattern will be a lot drier that it has been this week but it will become very warm once again. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 126 PM EDT Mon Aug 9 2021 As a weakening system moves across Lake Michigan into West Michigan this afternoon, a few additional isolated showers have popped up mainly near and east of US-127. These scattered to isolated showers will persist for much of this afternoon with some local IFR possible in areas of heavy rainfall. Additional showers and storms will be possible this evening mainly between 0-6z. Some storms may become strong, but heavy rain is the main concern. MVFR/IFR ceilings will be possible following those storms with ceilings starting to lift Tuesday mid/late morning. && .MARINE... Issued at 335 PM EDT Mon Aug 9 2021 Southwest winds of 15 to 25 knots this evening and 2 to 4 foot waves will be just under small craft criteria as the surface low tracks through north of Ludington this evening. The warmer air will help to limit wave heights. A surface ridge moves through the area tomorrow so winds will be less than today. However as the cold front comes into the area from the northwest on Wednesday it will get windy again and a small craft advisory my be needed. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...WDM DISCUSSION...WDM AVIATION...Thielke MARINE...WDM
Hazardous weather outlook, Aug 9, 3:17 AM EDT, 13 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 317 AM EDT Mon Aug 9 2021 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 100730- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake- Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm- Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham- Van Buren-Kalamazoo-Calhoun-Jackson- 317 AM EDT Mon Aug 9 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a marginal risk of severe weather this afternoon. The main threats will be damaging winds and locally heavy rains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight risk of severe weather Tuesday evening. The main threats will be damaging winds and locally heavy rains. There is a marginal risk of severe weather Wednesday. The main threats will be damaging winds, large hail and locally heavy rains. Severe weather is also possible on Thursday as a cold front moves through. The main threats will be damaging winds, large hail and locally heavy rains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed each day through Thursday.
In the hours before
Local storm report, Aug 9, 1:58 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
158 PM EDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM TSTM WND GST MACATAWA 42.77N 86.20W
08/09/2021 M35 MPH OTTAWA MI BUOY
BUOY STATION HLNM4 HOLLAND HARBOR.
&&
MWSLocal storm report, Aug 9, 3:05 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
305 PM EDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HEAVY RAIN 1 NW FREMONT 43.47N 85.97W
08/09/2021 E1.15 INCH NEWAYGO MI MESONET
RAIN FELL IN APPROXIMATELY 90 MINUTES.
&&
MWSLocal storm report, Aug 9, 3:07 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
307 PM EDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HEAVY RAIN 2 SE REEMAN 43.42N 85.97W
08/09/2021 E0.87 INCH NEWAYGO MI MESONET
RAIN FELL IN APPROXIMATELY 90 MINUTES.
&&
MWSLocal storm report, Aug 9, 3:45 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 PM EDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND GST 2 SE HERSEY 43.82N 85.41W
08/09/2021 M34 MPH OSCEOLA MI MESONET
MESONET STATION AS071 HERSEY.
&&
MWSNearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.